MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Seroma (2069)
Date of Event 10/07/2003
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate, approximately 800 micrograms per cubic centimeter of product (g/cm3), and chlorhexidine diacetate, approximately 1600 micrograms per cubic centimeter of product (g/cm3), it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2002 whereby two gore® dualmesh® plus biomaterial devices were implanted.The complaint alleges that on (b)(6) 2003, and (b)(6) 2006, additional procedures occurred whereby a gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries, adhesions, infection, seroma, mesh removal, wound vac/debridement, recurrence, abdominoplasty, tissue removal, cellulitis, blanching erythema, necrotic deep tissue, malaise, increased blood sugar, pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic repair of massive abdominal wall incisional hernia.Implant: gore® dualmesh® biomaterial w/ corduroy surface ref: 1dlmcp08 ; lot: 01354201 gore® dualmesh® biomaterial w/ corduroy surface ref: 1dlmcp06 , lot: 01222679 implant date: (b)(6) 2002 [hospitalization (b)(6) 2002 ¿ discharge date unknown] (b)(6) 2002: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: massive abdominal wall incisional hernias.Anesthesia: general.Estimated blood loss: minimal.Specimens: n/a.Brief history: ¿this 46-year-old white female has been severely obese in the past and underwent a gastric bypass.Despite losing a lot of weight, she has developed multiple abdominal hernias, initiating originally through the site of her midline incision but now also extending downward into the lower abdomen.Her actual abdominal wall is encompassed by more than 50% surface area of hernias, with there being a lower midline hernia just below the base of the incision, another left lower quadrant hernia, an upper midline hernia, and possibly also an even higher midline hernia.The exact extend definition of the hernias is difficult to tell, but, in any case, she is clearly a candidate for repair of her abdominal wall hernias, and i have recommended to her that a laparoscopic approach be used because of the better ability to tell the edges of the herniae, the likelihood of a massive piece of mesh being needed, and a decreased infection rate with placing this laparoscopic, rather than open.She now presents for that elective operation.¿ procedure: "the veress needle was used to establish pneumoperitoneum through the left upper quadrant, and a versiport trocar placed in that area.We could see, after placing the trocar and inserting the 45-degree telescope, that we had omentum stuck in the left upper quadrant.We were able to push it bluntly aside and see its passageway down the left gutter, after which insertion of the telescope down along the left gutter allowed us to view the lower abdomen, and, to our surprise, there were no adhesions to the lower part of the abdominal wall.A second versiport trocar was placed in the left lower quadrant, and by placing the telescope here, we could look back at the upper abdomen.We could see that, essentially, the upper abdominal wall was the only place where there were adhesions, and the left upper quadrant and the upper midline.The colon was tented up but not adherent to the abdominal wall, and it was simply omentum stuck up to the anterior abdominal wall and to the hernia sac in the midline in the upper portion of the abdomen.The liver was also adherent to the left upper quadrant abdominal wall above the edge of the most superior hernia.The harmonic scalpel was now used, and two additional 5-mm trocars placed so that we could perform enterolysis.The omentum was taken down using a combination of harmonic scalpel and blunt dissection.The anterior abdominal wall was, thus, completely cleared up to a level about an inch to an inch and a half above the superior edge of the uppermost hernia edge.This allowed us to view the entire abdominal wall now, and we could see that indeed, there was an upper midline, good sized hernia, another one inferior to it around the umbilicus, and a very large one just inferior to that.This had a two-part component aimed down toward the left lower quadrant, as well.The abdominal wall was new palpated under laparoscopic vision, and the dimensions of the mesh that would be needed to well overlap the hernia defects on the inside were now measured.Essentially, there was a 42-cm long by 34-cm wide area that needed to be covered with mesh.Since our largest mesh was 34 x 26, we used that mesh, which was oval-shaped, as well as an additional rectangular piece of mesh to cover this area.By using the oval mesh for the lower and left lateral side of the repair, we ensure that solid piece would be in the most vulnerable areas for recurrence.Then, we cut the piece of rectangular mesh so that it was in two pieces, and sewed those with running prolene suture to the superior edge of the oval, making a piece of mesh that was now large enough to cover the defect.Following this, eight places on the anterior abdominal wall were marked around the edges of the mesh, and, correspondingly, the mesh was marked with the appropriate numbers.At each of these locations, a 2-0 prolene suture was placed in the mesh and the ends left long for pulling through the abdominal wall.At this point, one of the versiport trocars was removed, and the mesh was inserted under direct visualization into the abdominal cavity after rolling it up.Once the mesh was completely inserted, the trocar was replaced, and the mesh was then unrolled completely.The close-sure device was used to pull the sutures through at the eight points on the abdominal wall and anchor the mesh up in place.Once this was done, the tacking device was used to circumferentially tack the edge of the mesh around the abdominal wall circumferentially, after which the tacker was also used to tack the mesh up to the hernia sac and at various points up to the upper abdominal wall, as well, to prevent excess floppiness in the midportion and also to prevent seroma formation.Once this was done, the upper versiport trocar site was actually incorporated in the mesh repair, but the lower one was outside it, so we placed a 0 vicryl suture using the close-sure device in this versiport site, then removed all tracers and decompressed the pneumoperitoneum.The wounds were now irrigated with saline and bacitracin and reinfiltrated with marcaine.Skin was closed with interrupted 4-0 vicryl subcuticular sutures.Steri-strips and sterile dressings were applied.The patient tolerated the procedure well.Estimated blood loss was minimal.There were no complications¿¿ (b)(6) 2002: (b)(6).Implant stickers: dualmesh corduroy antimicrobial.W.L.Gore & associates, inc.Ref: 1dlmcp08; lot: 01354201; size 26 cm x 34 cm.Quantity: 1.Dualmesh corduroy antimicrobial.W.L.Gore & associates, inc.Ref: 1dlmcp06, lot: 01222679, size: 18 cm x 24 cm.Expiration dates: n/a.Quantity: (b)(4).The records confirm one gore® dualmesh® biomaterial w/ corduroy surface ref: (1dlmcp08; lot: 01354201) and one gore® dualmesh® biomaterial w/ corduroy surface (ref: 1dlmcp06, lot: 01222679) devices were implanted during the procedure.Relevant medical information: no interim medical records explant procedure: removal of infected abdominal wall mesh along with debridement of infected fascia, muscle, and subcutaneous tissue.Explant date: (b)(6) 2003 [hospitalization: (b)(6) 2003] (b)(6) 2003: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: infected abdominal wall mesh.Anesthesia: general.Estimated blood loss: approximately 75 cc.Specimens: infected mesh.Indications: ¿this 47-year-old woman has been admitted on dr.(b)(6) service with the problem of infected abdominal wall mesh.She actually had a gastric bypass done by me many years ago, and subsequently had abdominal wall hernias and mesh placed.She now presents back with abdominal wall cellulitis and ct scan showing infected fluid collection around the mesh consistent with infected mesh.She is felt to be candidate for operative debridement and i have personally counseled her regarding the expected benefits, risks and potential complications of that operation and she now presents for that emergent procedure today.¿ procedure: "¿the midline scar was the area of maximum cellulitis and induration, and this was used as the site for the incision.About a 2 inch incision was made, carried down sharply through skin and subcutaneous tissues.Immediately as we opened the skin there was purulence that came out and this was cultured.There were several sinus cavities that went down to a much deeper pocket in the subcutaneous tissue about 2 inches down from the abdominal wall.This area was widely opened and the incision extended about 3 inches in length to adequately access the area.Once we suctioned out all the murky purulent fluid from the abscess cavity, we were able to clearly see the piece of infected mesh at the base of it.The mesh was then serially removed from one edge circumferentially to completed its removal, taking out the running suture that was used to secure it in place with the fascia.Once the mesh was completely removed, the area was then copiously irrigated with saline and bacitracin and the necrotic subcutaneous tissue, necrotic muscle, necrotic fascia that was still present all removed gently.Then the area was again irrigated with saline and bacitracin and with hemostasis present, we packed the wound with bacitracin-soaked kerlix.A large sterile bulky dressing was applied." (b)(6) 2003: (b)(6) m.D.Pathology report.Specimen: infected mesh.Clinical diagnosis: infected hernia mesh.Diagnosis: soft tissue, from infected mesh, excision.Necrotic cellular and inflammatory debris.Gross description: the specimen is received in one part labeled with the patient's name and medical record number, and designated "infected mesh".The specimen consists of a piece of gore-tex mesh measuring 13.5 x 7.0 cm.There is a small amount of soft tissue clinging to the mesh measuring 2.0 x 1.5 x 0.8 cm.The soft tissue is submitted in cassette 1a.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)] b7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure #1 & #2: laparoscopic repair of massive abdominal wall incisional hernia.Implant: gore® dualmesh® biomaterial w/ corduroy surface ref: 1dlmcp08 ; lot: 01354201 gore® dualmesh® biomaterial w/ corduroy surface ref: 1dlmcp06 , lot: 01222679 implant #1 & #2 date: (b)(6) 2002 [hospitalization (b)(6) 2002 ¿ discharge date unknown] (b)(6) 2002: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: massive abdominal wall incisional hernias.Anesthesia: general.Estimated blood loss: minimal.Specimens: n/a.Brief history: ¿this 46-year-old white female has been severely obese in the past and underwent a gastric bypass.Despite losing a lot of weight, she has developed multiple abdominal hernias, initiating originally through the site of her midline incision but now also extending downward into the lower abdomen.Her actual abdominal wall is encompassed by more than 50% surface area of hernias, with there being a lower midline hernia just below the base of the incision, another left lower quadrant hernia, an upper midline hernia, and possibly also an even higher midline hernia.The exact extend definition of the hernias is difficult to tell, but, in any case, she is clearly a candidate for repair of her abdominal wall hernias, and i have recommended to her that a laparoscopic approach be used because of the better ability to tell the edges of the herniae, the likelihood of a massive piece of mesh being needed, and a decreased infection rate with placing this laparoscopic, rather than open.She now presents for that elective operation.¿ procedure: "the veress needle was used to establish pneumoperitoneum through the left upper quadrant, and a versiport trocar placed in that area.We could see, after placing the trocar and inserting the 45-degree telescope, that we had omentum stuck in the left upper quadrant.We were able to push it bluntly aside and see its passageway down the left gutter, after which insertion of the telescope down along the left gutter allowed us to view the lower abdomen, and, to our surprise, there were no adhesions to the lower part of the abdominal wall.A second versiport trocar was placed in the left lower quadrant, and by placing the telescope here, we could look back at the upper abdomen.We could see that, essentially, the upper abdominal wall was the only place where there were adhesions, and the left upper quadrant and the upper midline.The colon was tented up but not adherent to the abdominal wall, and it was simply omentum stuck up to the anterior abdominal wall and to the hernia sac in the midline in the upper portion of the abdomen.The liver was also adherent to the left upper quadrant abdominal wall above the edge of the most superior hernia.The harmonic scalpel was now used, and two additional 5-mm trocars placed so that we could perform enterolysis.The omentum was taken down using a combination of harmonic scalpel and blunt dissection.The anterior abdominal wall was, thus, completely cleared up to a level about an inch to an inch and a half above the superior edge of the uppermost hernia edge.This allowed us to view the entire abdominal wall now, and we could see that indeed, there was an upper midline, good sized hernia, another one inferior to it around the umbilicus, and a very large one just inferior to that.This had a two-part component aimed down toward the left lower quadrant, as well.The abdominal wall was new palpated under laparoscopic vision, and the dimensions of the mesh that would be needed to well overlap the hernia defects on the inside were now measured.Essentially, there was a 42-cm long by 34-cm wide area that needed to be covered with mesh.Since our largest mesh was 34 x 26, we used that mesh, which was oval-shaped, as well as an additional rectangular piece of mesh to cover this area.By using the oval mesh for the lower and left lateral side of the repair, we ensure that that solid piece would be in the most vulnerable areas for recurrence.Then, we cut the piece of rectangular mesh so that it was in two pieces, and sewed those with running prolene suture to the superior edge of the oval, making a piece of mesh that was now large enough to cover the defect.Following this, eight places on the anterior abdominal wall were marked around the edges of the mesh, and, correspondingly, the mesh was marked with the appropriate numbers.At each of these locations, a 2-0 prolene suture was placed in the mesh and the ends left long for pulling through the abdominal wall.At this point, one of the versiport trocars was removed, and the mesh was inserted under direct visualization into the abdominal cavity after rolling it up.Once the mesh was completely inserted, the trocar was replaced, and the mesh was then unrolled completely.The close-sure device was used to pull the sutures through at the eight points on the abdominal wall and anchor the mesh up in place.Once this was done, the tacking device was used to circumferentially tack the edge of the mesh around the abdominal wall circumferentially, after which the tacker was also used to tack the mesh up to the hernia sac and at various points up to the upper abdominal wall, as well, to prevent excess floppiness in the midportion and also to prevent seroma formation.Once this was done, the upper versiport trocar site was actually incorporated in the mesh repair, but the lower one was outside it, so we placed a 0 vicryl suture using the close-sure device in this versiport site, then removed all tracers and decompressed the pneumoperitoneum.The wounds were now irrigated with saline and bacitracin and reinfiltrated with marcaine.Skin was closed with interrupted 4-0 vicryl subcuticular sutures.Steri-strips and sterile dressings were applied.The patient tolerated the procedure well.Estimated blood loss was minimal.There were no complications¿¿ (b)(6) 2002: (b)(6) health system.Implant stickers: dualmesh corduroy antimicrobial.W.L.Gore & associates, inc.Ref: 1dlmcp08; lot: 01354201; size 26 cm x 34 cm.Quantity: (b)(4).Dualmesh corduroy antimicrobial.W.L.Gore & associates, inc.Ref: 1dlmcp06, lot: 01222679, size: 18 cm x 24 cm.Expiration dates: n/a.Quantity: 1.The records confirm one gore® dualmesh® biomaterial w/ corduroy surface ref: (1dlmcp08; lot: 01354201) and one gore® dualmesh® biomaterial w/ corduroy surface (ref: 1dlmcp06, lot: 01222679) devices were implanted during the procedure.Explant procedure #1: removal of infected abdominal wall mesh along with debridement of infected fascia, muscle, and subcutaneous tissue.Explant #1 date: (b)(6) 2003 [hospitalization: (b)(6) 2003] (b)(6) 2003: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: infected abdominal wall mesh.Anesthesia: general.Estimated blood loss: approximately 75 cc.Specimens: infected mesh.Indications: ¿this 47-year-old woman has been admitted on dr.(b)(6) service with the problem of infected abdominal wall mesh.She actually had a gastric bypass done by me many years ago, and subsequently had abdominal wall hernias and mesh placed.She now presents back with abdominal wall cellulitis and ct scan showing infected fluid collection around the mesh consistent with infected mesh.She is felt to be candidate for operative debridement and i have personally counseled her regarding the expected benefits, risks and potential complications of that operation and she now presents for that emergent procedure today.¿ procedure: "¿the midline scar was the area of maximum cellulitis and induration, and this was used as the site for the incision.About a 2 inch incision was made, carried down sharply through skin and subcutaneous tissues.Immediately as we opened the skin there was purulence that came out and this was cultured.There were several sinus cavities that went down to a much deeper pocket in the subcutaneous tissue about 2 inches down from the abdominal wall.This area was widely opened and the incision extended about 3 inches in length to adequately access the area.Once we suctioned out all the murky purulent fluid from the abscess cavity, we were able to clearly see the piece of infected mesh at the base of it.The mesh was then serially removed from one edge circumferentially to completed its removal, taking out the running suture that was used to secure it in place with the fascia.Once the mesh was completely removed, the area was then copiously irrigated with saline and bacitracin and the necrotic subcutaneous tissue, necrotic muscle, necrotic fascia that was still present all removed gently.Then the area was again irrigated with saline and bacitracin and with hemostasis present, we packed the wound with bacitracin-soaked kerlix.A large sterile bulky dressing was applied." (b)(6) 2003: (b)(6) m.D.Pathology report.Specimen: infected mesh.Clinical diagnosis: infected hernia mesh.Diagnosis: soft tissue, from infected mesh, excision.Necrotic cellular and inflammatory debris.Gross description: the specimen is received in one part labeled with the patient's name and medical record number, and designated "infected mesh".The specimen consists of a piece of gore-tex mesh measuring 13.5 x 7.0 cm.There is a small amount of soft tissue clinging to the mesh measuring 2.0 x 1.5 x 0.8 cm.The soft tissue is submitted in cassette 1a.Implant procedure #3: laparoscopic incisional hernia with a large piece of dualmesh.Unknown: [no operative report or product identification was provided] explant procedure #2: repair of large recurrent abdominal wall incisional hernia.Explant date: (b)(6) 2006 [hospitalization (b)(6) 2006] (b)(6) 2006: (b)(6) m.D.Operative report.Pre-and postoperative diagnosis: large abdominal wall recurrent incisional hernia.Anesthesia: general orotracheal.Clinical note: this patient underwent a gastric bypass a number of years ago and has lost about 100 pounds.She has had incisional hernias in the past and has had these repaired.The last one was done laparoscopically with a large piece of dualmesh.She has developed a recurrence and wishes to have an abdominoplasty simultaneously.She has been seen and evaluated by me for the hernia repair, and i have counseled her regarding the expected benefits, risks and potential complications of surgery, and she has signed informed consent and presents today for elective surgery.She was also preoperatively seen and been counseled by dr.(b)(6) and his team for performance of an abdominoplasty, and she has signed consent for that procedure as well, and it will be performed simultaneously.¿ procedure: ms.(b)(6) was brought into the operating room and placed in the supine position.After adequate levels of general orotracheal anesthesia were achieved, a foley catheter was sterilely inserted into the bladder, scd boots placed, intravenous antibiotics given, and the abdomen was prepped with multiple layers of chlorhexidine and draped as a sterile field.Prepping was carefully done down to the bedside on each side, and dr.(b)(6) was actually there to help do the prepping and marking of the patient.Then incisions were made, and dr.(b)(6) and his team performed their initial portion of the operation which was the removal of the tissue for the abdominoplasty.This exposed the abdominal wall.We then performed our portion of the operation which was the hernia repair.When we took over the operation, the abdominal wall was very obvious, and the hernia sac was very obvious.We were able to open the hernia sac and explore the abdomen, take down adhesions and reduce the bowel down into the abdominal cavity.The patient's abdominal wall was excessively lax in this area, and we performed essentially a plication of the mesh and the abdominal wall.Inferiorly we used the abdominal wall in the area where it was thick and of adequate strength.Superiorly we plicated extra mesh and removed it and essentially tucked that down and did a transverse repair of about a 10- or 11-inch area of the mid abdomen in order to perform the hernia repair.In doing so, we had to cut out the inferior 1/3 to 1/2 of the dualmesh, as this was excessive and was removed with the plication.The tissue above it was also removed.This gave us a fresh cut edge superiorly to sew to the inferior, thick portion of the abdominal wall.A running #1 prolene suture was used for the repair.Two sutures from each end were run together to join in the middle, and this constituted the repair.It secured the patient well and achieved an excellent abdominal contour.Dr.(b)(6) and his team then performed closure of the incision and completion of the abdominoplasty.His portion and his team's operation will be dictated under separate cover.For our portion of the operation, there were no intraoperative complications, blood loss was minimal, and final sponge, instrument and needle counts were correct.¿ (b)(6) 2006: part 2.Abdominoplasty.Dr.(b)(6).[operative report was not provided] relevant medical information: (b)(6) 2006: (b)(6) m.D.Discharge summary.Diagnosis: abdominal wall fluid collection on abdominal wall mesh and cellulitis of abdominal wall.Admission reasons: ms.(b)(6) is a 50-year-old female post-surgery open gastric bypass in 1994, and now is about six weeks post operation of abdominoplasty and hernia repair.The patient did well post operation until last week before admit to our emergency department had a temperature of 102.6.The patient started some antibiotics, clindamycin.Also, the patient went to her pcp on tuesday before admission and augmentin was started and the patient's temperature improved but developed some erythema on the abdominal wall since yesterday and also the day to our emergency department.The patient also had some serous purulent discharge from the incisional site and increased blood sugar level, poor p.O.Intake, general malaise.The patient was sent from amc outside hospital to our hospital for further management and evaluation.Hospital course: the patient was admitted first to plastic surgery, the patient abdominal wound with some erythema and marked with lines, and the patient also has necrotic deep tissue and blanching erythema, cloudy serous discharges.The patient was consulted by our orange surgery senior resident and the patient was transferred from plastic surgery to general surgery orange service¿ the patient's abdominal ct showed evidence of fluid above and below abdominal wall mesh.During the hospital days, the patient had no fever, vital signs were stable, and some abdominal tenderness around the wound area, but generally is soft and nondistended.The incision site packed and some serosanguineous discharge and there is a little bit of pus.Otherwise, the patient is doing quite well in general.On hospital day two, the patient was set up home health for wound care at home and the patient will be discharged home today.The patient will be followed by dr.(b)(6) clinic in two weeks following discharge.Discharge instructions: the patient was instructed to change the wound pack twice daily with home health nurse assistance¿¿ explant procedure #3: removal of infected abdominal wall mesh.Explant date: (b)(6) 2006 [hospitalization (b)(6) 2006] (b)(6) 2006: (b)(6), m.D.Operative report.Pre-and postoperative diagnosis: infected abdominal wall mesh.Anesthesia: general orotracheal.Indications: ¿this 50-year-old woman has been seen and evaluated in the surgery clinic for the problem of initially severe obesity, and she had a gastric bypass in the distant past.She had an abdominoplasty done as well.She had a large incisional hernia which was repaired at the time of the abdominoplasty with a piece of dualmesh.This has now become infected, and she is draining purulent material out of her neo umbilicus area.She has been doing so for several months despite oral antibiotics.It has become clear that the mesh will not heal, and removal was indicated because she has a large pocket where the mesh is located and it continues to drain purulent material.It has been recommended to her that the mesh is now appropriate to be removed with the hope that there is an adequate amount of scar underneath it, so that she will not develop recurrent hernia.She has requested that we proceed with that operation and now presents for elective surgery.Procedure: ms.(b)(6) was brought into the operating room and placed in the supine position.After adequate levels of general orotracheal anesthesia were achieved, intravenous antibiotics were given, and the abdomen was prepped with chlorhexidine and draped as a sterile field.The area of the opening was used to insert a culture stick well up into the recesses of the cavity and a good culture was obtained.Then the midline scar was used for the incision, and a neo umbilicus opening which measured about 3-4 mm in size was enlarged upward over eventually a length of about 5-6 inches.We initially started with just a 1-2 inch area, but as we saw the mesh was larger and we needed to access the upper reaches of it under direct vision, we then extended the incision.As we extended the incision, we were able to see more and more of the mesh.This was a piece of dualmesh which was obviously chronically infected.There was purulence located in several locations and there was a foul smell in several locations.The mesh was slowly removed using a combination of gentle retraction and peeling off the adherent tissue underneath it.This was done with care to avoid injury to any potentially nearby organs.In multiple areas there were spiral tacks which needed to be removed with a kocher clamp and turned counterclockwise to remove the tacks from the abdominal wall tissue.Also, there were prolene sutures intermittently around the edge of the mesh which needed to be cut in order to free up the edge of the mesh.The mesh actually was removed in two pieces, but we were certain that we had removed all the mesh, and we carefully inspected the entire peritoneal cavity that remained for sign of any mesh.One final tack was found and it was removed.Now all tacks and mesh and foreign material were removed.The large cavity which extended under the abdominal wall for several inches in all directions other than just from the incision site, was irrigated with saline and antibiotic solution, and the wound was then packed with saline-soaked kerlix gauze.Sterile dressings were applied.Ms.(b)(6)tolerated the procedure well.There were no complications.Final sponge, instrument and needle counts were correct.She was taken to recovery in good condition.¿ (b)(6) 2006: (b)(6) health system.Labs.Culture, miscellaneous with gram stain.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2002 whereby two gore® dualmesh® plus biomaterial devices were implanted.The complaint alleges that on (b)(6) 2003, (b)(6) 2006, and (b)(6) 2006, additional procedures occurred whereby a gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries, adhesions, infection, seroma, mesh removal, wound vac/debridement, recurrence, abdominoplasty, tissue removal, cellulitis, blanching erythema, necrotic deep tissue, malaise, increased blood sugar, pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and unintentional exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14880711
Report Number2017233-2022-03082
Device Sequence Number5062528
Product Code FTL
UDI-Device Identifier00733132601134
UDI-Public00733132601134
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2002
Device Explanted Year2003
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/11/2004
Device Model Number1DLMCP06
Device Catalogue Number1DLMCP06
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/27/2022
Supplement Date Received by Manufacturer07/08/2022
07/08/2022
07/08/2022
07/08/2022
Initial Report FDA Received Date06/30/2022
Supplement Report FDA Received Date07/11/2022
02/13/2023
02/13/2023
02/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/11/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR
Patient SexUnknown